Mississippi, 2009Flash Flooding in Mississippi, September 16, 2009
September 16, 2009 · NWS JAN · 4 events in 4 counties and zones
On the early morning and evening of the 16th, thunderstorms with locally heavy rains crossed the northern and southeast portions of the ArkLaMiss. This was caused by an area of low pressure that moved over the region from the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the early morning and evening of the 16th, thunderstorms with locally heavy rains crossed the northern and southeast portions of the ArkLaMiss. This was caused by an area of low pressure that moved over the region from the Southern Plains. The rains resulted in some isolated flash flooding across portions of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 16, 3:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 16, 3:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT WED SEP 16 2009
.DISCUSSION...TODAY THROUGH THURSDAY NIGHT...THE WANDERING ORPHAN
SURFACE LOW(1006MB) AND VERTICALLY STACKED CYCLONE OVER SRN AR THIS
MORNING NOW DRIFTING SWWD WITH RADARS SHOWING MOST OF THE SHRA
ACTION N AND W OF OUR CWFA. THERE WERE LINGERING SCATTERED SHRA/
TSRA MOVING N AT 20 KTS ACROSS THE NERN CORNER OF MS BUT THESE
SHOULD LIFT OFF TO THE N DURING THE NEXT SEVERAL HOURS AS WE GET A
BIT OF REPRIEVE FROM THE RISK OF HEAVY RAINFALL TODAY. WATER VAPOR
IMAGES SHOWING DRY SLOT ALOFT EXPANDING ACROSS CENTRAL/SRN AS SYSTEM
MOVES AWAY FROM THE REGION TEMPORARILY.
MAIN ISSUE WILL BE THE EXTENSION OF THE FLASH FLOOD WATCH. EVEN
THOUGH WERE NOT EXPECTING AN IMMEDIATE RISK FOR ADDITIONAL
FLOODING...THE FF GUIDANCE REMAINS VERY LOW AT LESS THAN 0.25 INCHES
OVER A 2 HOUR PERIOD ACROSS THE WATCH AREA. BELIEVE THESE TYPE OF
AMOUNTS COULD OCCUR WITH ANY SHRA AND SO WILL OPT TO EXTEND THE
WATCH THROUGH THURSDAY AS BIGGER RAINS REDEVELOP LATER TONIGHT AND
ESPECIALLY ON THURSDAY INTO THURSDAY NIGHT WITH SYSTEM RETURNING IN
FULL FORCE. IN FACT...THE WATCH MAY HAVE TO BE EXPANDED FOR THURSDAY
AND THURSDAY NIGHT IN LATER FORECASTS.
MEANWHILE...BEST COVERAGE OF SHRA N OF A DELHI-COLUMBUS LINE TODAY
AS BEST DESTABILIZATION TAKES PLACE OVER I-20 CORRIDOR LEADING TO
SCATTERED TSRA BUILDING TO THE N BY THE AFTERNOON. BEST INSTABILITY
SETS UP WITH 1500J/KG MLCAPES OR SO WRAPPING NWD INTO THE HIGHWAY 82
CORRIDOR DURING THE LATE AFTERNOON IN AN AXIS OF 340K+ 850MB THETA E
AIR AND 5.5C 7-500MB LAPSE RATES. THE SVR WIND/TORNADO POTENTIAL
APPEARS TO BE WEAKER TODAY EXCEPT FOR AN ISOLATED CASE WHERE THE
RUC AND LOCAL WRFS SHOWING MORE ROUNDS OF TSRA BREAKING OUT ACROSS
CENTRAL AND ERN CWFA THIS AFTERNOON WITH ADDITIONAL HEAVY RAINS OF
1-2 INCHES POSSIBLE INTO THE EVENING HOURS. AS THESE TSRA MIGRATE
NWD TONIGHT AND WRAP NWWD INTO THE MAIN CIRCULATION...EXPECT THE FFA
REGION TO START GETTING HIT AGAIN WITH PROBLEMATIC VOLUMES.
ADDITIONAL RAINS OF 3 TO 5 INCHES EASILY ATTAINABLE IN THOSE AREAS
FOR THURSDAY AND THURSDAY NIGHT AND SO WATCH MAY HAVE TO BE
EXTENDED/EXPANDED GOING INTO THURSDAY NIGHT.
THE LOOPING SURFACE LOW PROGGED TO MOVE FROM KSHV AREA AND BE W OF
KHEZ EARLY THURSDAY BEFORE HEADING INTO CENTRAL MS THURSDAY NIGHT.
THIS TRACK SETS UP AN INVERTED TROUGH AXIS ACROSS NERN LA AND THE
NRN HALF OF OUR CWFA FOR EVEN MORE HEAVY RAINS. SINCE PWATS OF 2.1+
INCHES PERSIST WITH THE CORE OF THE LOW WILL KEEP MENTION OF HEAVY
RAINS IN ZONE FORECASTS INTO THURSDAY NIGHT MAINLY N OF NATCHEZ
TRACE PARKWAY.
BLOCKED PATTERN ALOFT STILL NOT SCHEDULED TO BREAK DOWN BEFORE THE
END OF THE WEEK. WILL KEEP HIGHEST POPS(CATEGORICAL) ACROSS THE NWRN
QUARTER OF THE CWFA THROUGH TONIGHT WITH SCATTERED SHRA/TSRA
CONTINUING SE. OVERALL...ABOVE MET HIGHS AND NEAR MET GUIDANCE LOWS
FOR THE SHORT TERM. POPS REMAIN HIGH FOR THE TIME BEING BUT SOME
DRYING OUT ACROSS THE SRN HALF OF THE CWFA THROUGH TONIGHT AS THIS
SYSTEM RETROGRADES FROM OUR REGION. /40/
FRIDAY THROUGH NEXT WEDNESDAY...THE PESKY UPPER LOW AND SURFACE LOW
FINALLY LOOK TO BEGIN LIFTING NORTH NORTHEAST ACROSS AND OUT OF THE
FORECAST AREA FRIDAY INTO SATURDAY. AS A RESULT...RAIN
CHANCES...WHILE REMAINING HIGH FOR FRIDAY...WILL LESSEN A BIT ACROSS
THE FORECAST AREA SATURDAY AND SUNDAY WHILE WARM HUMID CONDITIONS
PERSIST.
AS WE START INTO THE NEW WORK WEEK...ANOTHER SHORTWAVE WILL DIVE
SOUTHEAST OUT OF CANADA INTO THE NATIONS MID SECTION AND TOWARD THE
LOWER MISSISSIPPI RIVER VALLEY. THIS SHORTWAVE WILL SWING EAST
ACROSS THE MID SOUTH REGION MONDAY NIGHT INTO TUESDAY...FORCING A
WEAK COLD FRONT TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA
DURING THIS TIME. BEHIND THE FRONT ON TUESDAY...AND CONTINUING INTO
WEDNESDAY...RAIN CHANCES WILL COME TO AN END ACROSS THE FORECAST AREA
AS NORTHERLY FLOW SETS UP ACROSS THE REGION FILTERING IN A COOLER
DRIER AIRMASS. /19/
&&
.AVIATION...WIDESPREAD MVFR CEILINGS SHOULD PREVAIL EARLY THIS
MORNING WITH POCKETS OF IFR AS MORE CLOUDS SPREAD UP FROM THE GULF.
ISOALTED SHRA OVER NERN MS SHOULD DISSIPATE FOR A FEW HOUR AS SSELY
SURFACE FLOW HOLDS BETWEEN 6-10KTS. SOME TEMPORARY IMPROVEMENT TO
VFR CEILINGS CAN BE EXPECTED FOR 18Z-02Z OVER MOST LOCATIONS HOWEVER
MVFR SHOULD RETURN TONIGHT WITH IFR CONDITIONS WRN HALF OF CWFA LATE
TONIGHT AFTER 09Z WITH NUMEROUS SHRA FROM NERN LA ACROSS THE DELTA
COUNTIES ASSOCIATED WITH RETURNING SURFACE LOW CENTER. THE IFR
CELINGS WILL LIKELY EXPAND AGAIN THURSDAY MORNING FROM W TO E WITH
NUMEROUS SHRA/TSRA BY EARLY AFTERNOON. /40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 89 70 88 70 / 57 34 78 75
MERIDIAN 89 70 88 70 / 56 31 66 69
VICKSBURG 87 70 86 70 / 58 39 82 81
HATTIESBURG 91 71 88 71 / 49 27 65 52
NATCHEZ 90 70 88 71 / 50 35 71 56
GREENVILLE 85 70 83 70 / 78 58 81 83
GREENWOOD 86 69 85 69 / 76 54 80 82
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MSZ018-019-025-
026-034-035-040-041.
LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ007>009-015-
016-023.
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ074-075.
&&
40/19Hazardous weather outlook, Sep 15, 8:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT TUE SEP 15 2009
LAZ024>026-MSZ029>033-037>039-043>066-072>074-161930-
CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
930 PM CDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
WEDNESDAY AS A LOW PRESSURE SYSTEM APPROACHES SLOWLY FROM THE WEST.
VERY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINDS UP TO 40
MPH WILL BE THE PRIMARY RISK IN STRONGER STORMS...AND HAIL TO THE
SIZE OF DIMES WILL ALSO BE POSSIBLE. LOCALIZED FLOODING OF ROADWAYS
AND LOW LYING AREAS IS ALSO POSSIBLE THROUGH TONIGHT WHERE STORMS
PERSIST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY NIGHT THROUGH
AT LEAST THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>028-034>036-
040>042-161930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
930 PM CDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND WEST CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND WEDNESDAY
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA WEDNESDAY...WITH FLASH FLOODING THE PRIMARY CONCERN. A SLOW
MOVING SURFACE AND UPPER LEVEL LOW WILL CREEP TOWARD THE LOWER
MISSISSIPPI VALLEY FROM EAST TEXAS BRINGING SEVERAL ROUNDS OF HEAVY
RAINFALL. TORRENTIAL DOWNPOURS OF 2 TO 4 INCHES WILL BE POSSIBLE
WITH SOME OF THE THUNDERSTORMS. GUSTY WINDS TO 40 MPH COULD
ACCOMPANY THE STORMS...PARTICULARLY EAST OF INTERSTATE 55. FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS WILL PROBABLY OCCUR AND
RESIDENTS SHOULD BE READY TO MOVE TO HIGHER GROUND IF WARNINGS ARE
ISSUED OR FLOODING IS OBSERVED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE WEDNESDAY NIGHT THROUGH
AT LEAST THURSDAY. FLASH FLOOD WATCHES MAY HAVE TO BE EXTENDED FOR
PARTS OF THE AREA AS THE RAINS OCCUR. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE WEEKEND INTO MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
COHEN/22
03
Flash Flood, Lowndes
- When
- September 16, 5:00 AM CST to 5:45 AM CST
- Where
- Lowndes County, 2 mi NW of Columbus to 3.11 mi SSW of Columbus
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.520, -88.455
Locally heavy rainfall caused several streets to flood in Columbus.
Flash Flood, Forrest
- When
- September 16, 6:00 PM CST to 6:30 PM CST
- Where
- Forrest County, Rawls Spgs to 0.88 mi N of Rawls Spgs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.380, -89.370
Several streets were observed under water in the Rawls Springs Community.
Flash Flood, Lamar
- When
- September 16, 6:10 PM CST to 6:40 PM CST
- Where
- Lamar County, 1 mi S of Sumrall to 0.28 mi SE of Sumrall
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 31.405, -89.550
A couple streets were flooded around the City Hall in Sumrall.
Flash Flood, Grenada
- When
- September 16, 7:05 PM CST to 8:55 PM CST
- Where
- Grenada County, 0.57 mi E of Grenada to 0.77 mi SSE of Grenada
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -89.810
Several streets were flooded around the city of Grenada.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192795, 192796, 192797, 192798.